Dear Dr. Roach: Im 70, Caucasian and slim. I was diagnosed with osteoporosis five years ago. Before that, I took Fosamax for five years. The only things I take are 1,000 mg calcium citrate, 3 mg boron and a multivitamin containing 2,000 IU vitamin D. An X-ray showed three compression fractured vertebra. I read that taking more than 1,000 IU of vitamin D can cause bone mass loss! I started crying thinking that I caused the fractures from taking too much vitamin D. Ive stopped the multivitamin and just take 500 IU of the vitamin D. Im outside an hour a day. Do you know of bone mass loss from too much? V.W.
Answer: Low levels of vitamin D are a common and treatable cause of bone loss, which can ultimately lead to fractures. Its a good idea to check the vitamin D level in people with known osteoporosis. There remains some controversy about the optimum level of vitamin D, but a level between 30 and 50 ng/mL is generally considered safe.
Very high levels of vitamin D can cause calcium to come out of bones, and can cause risk of kidney stones as well as symptoms. However, this is almost unheard of in a dose less than 4,000 units daily. I think it is very unlikely that you were taking too much vitamin D, so theres no need to blame yourself.
Stay connected to the stories and events that make your community a special place to call home.
Subscriptions start at $14.90/month.View subscription options
- Unmatched coverage of Allen County’s local news and sports, a tradition dating back to 1867
- Compelling portraits of our residents, experienced reporting and thoughtful analysis
- Unlimited online access to iolaregister.com and our archives